Enter Your Search:
Results 1-3 (3)
Go to page number:
Select a Filter Below
Advances in Bioinformatics (1)
CBE Life Sciences Education (1)
Indian Journal of Pharmacology (1)
Dhurjati, Prasad (2)
Bagchi, Chiranjib (1)
Cook, Daniel (1)
Cook, Jiadi (1)
Driscoll, Tobin A. (1)
Horton, Scott (1)
Jungck, John (1)
Pelesko, John A. (1)
Pusecker, Kathleen (1)
Rossi, Louis F. (1)
Schleiniger, Gilberto (1)
Sinha, Dhurjati Prasad (1)
Tripathi, Santanu Kumar (1)
Tuerk, Amalie (1)
Usher, David C. (1)
White, Harold B. (1)
Year of Publication
Maximum Recommended Dosage of Lithium for Pregnant Women Based on a PBPK Model for Lithium Absorption
Advances in Bioinformatics
Treatment of bipolar disorder with lithium therapy during pregnancy is a medical challenge. Bipolar disorder is more prevalent in women and its onset is often concurrent with peak reproductive age. Treatment typically involves administration of the element lithium, which has been classified as a class D drug (legal to use during pregnancy, but may cause birth defects) and is one of only thirty known teratogenic drugs. There is no clear recommendation in the literature on the maximum acceptable dosage regimen for pregnant, bipolar women. We recommend a maximum dosage regimen based on a physiologically based pharmacokinetic (PBPK) model. The model simulates the concentration of lithium in the organs and tissues of a pregnant woman and her fetus. First, we modeled time-dependent lithium concentration profiles resulting from lithium therapy known to have caused birth defects. Next, we identified maximum and average fetal lithium concentrations during treatment. Then, we developed a lithium therapy regimen to maximize the concentration of lithium in the mother's brain, while maintaining the fetal concentration low enough to reduce the risk of birth defects. This maximum dosage regimen suggested by the model was 400 mg lithium three times per day.
A Transformative Model for Undergraduate Quantitative Biology Education
Usher, David C.
Driscoll, Tobin A.
Pelesko, John A.
Rossi, Louis F.
White, Harold B.
CBE Life Sciences Education
The BIO2010 report recommended that students in the life sciences receive a more rigorous education in mathematics and physical sciences. The University of Delaware approached this problem by (1) developing a bio-calculus section of a standard calculus course, (2) embedding quantitative activities into existing biology courses, and (3) creating a new interdisciplinary major, quantitative biology, designed for students interested in solving complex biological problems using advanced mathematical approaches. To develop the bio-calculus sections, the Department of Mathematical Sciences revised its three-semester calculus sequence to include differential equations in the first semester and, rather than using examples traditionally drawn from application domains that are most relevant to engineers, drew models and examples heavily from the life sciences. The curriculum of the B.S. degree in Quantitative Biology was designed to provide students with a solid foundation in biology, chemistry, and mathematics, with an emphasis on preparation for research careers in life sciences. Students in the program take core courses from biology, chemistry, and physics, though mathematics, as the cornerstone of all quantitative sciences, is given particular prominence. Seminars and a capstone course stress how the interplay of mathematics and biology can be used to explain complex biological systems. To initiate these academic changes required the identification of barriers and the implementation of solutions.
A suspected case of carbimazole-associated torsades de pointes
Tripathi, Santanu Kumar
Indian Journal of Pharmacology
Torsades de pointes (TdP) or polymorphic ventricular tachycardia owing to drug-induced QT prolongation is a common cause of withdrawal of marketed drugs and has caused increasing concern in the recent past. Carbimazole, the common antithyroid drug, is not a very well-known offender to cause QT prolongation and TdP. Only a few cases of carbimazole-induced TdP have been reported so far. We report a 53-year-old woman who was on tab. carbimazole (10 mg) twice daily for one month and who presented with respiratory distress, palpitation and syncope attack. Her surface electrocardiogram (ECG) was showing the evidence of TdP and subsequently hypokalemia was also detected. She received conservative management including potassium supplementation. However, QT prolongation persisted even after normalization of serum potassium level. Carbimazole was withdrawn and the patient was discharged as she remained stable and symptom free. This study highlights a possible association between carbimazole and TdP.
Carbimazole; QT prolongation; torsades de pointes
Results 1-3 (3)
Go to page number:
Remove citation from clipboard
Add citation to clipboard
This will clear all selections from your clipboard. Do you wish proceed?
Clipboard is full! Please remove an item and try again.
PubMed Central Canada is a service of the
Canadian Institutes of Health Research
(CIHR) working in partnership with the National Research Council's
Canada Institute for Scientific and Technical Information
in cooperation with the
National Center for Biotechnology Information
U.S. National Library of Medicine
(NCBI/NLM). It includes content provided to the
PubMed Central International archive
by participating publishers.